Hail, Union
- When
- May 21, 3:10 PM PST to 3:30 PM PST
- Where
- Union County, 0.49 mi E of North Powder
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.030, -117.920
Via a public report, hail up to 0.75 inches fell in North Powder at 1611 PDT.
A passing upper-level trough and cold front produced a couple strong to severe T-storms over the eastern mountains aided by diurnal heating. 5 inch hail, locally gusty winds, and heavy downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A passing upper-level trough and cold front produced a couple strong to severe T-storms over the eastern mountains aided by diurnal heating. The severe T-storm activity was focused in the Wallowa County area and produced up to 1.5 inch hail, locally gusty winds, and heavy downpours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 21, 3:05 PM PST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 405 PM PDT Sun May 21 2023 Updated Aviation Discussion .AVIATION...00z TAFs...VFR conditions expected through the period. Only real impacts of concern will be breezy westerly winds across most sites. Gusts could approach 35 mph at times, especially for DLS. Winds may decrease slightly overnight, but are expected to increase again during the day Monday. sct-bkn mid-level cigs will clear overnight, with mostly clear skies expected overnight into Monday. Evans/74 && .PREV DISCUSSION... /issued 229 PM PDT Sun May 21 2023/ Updated to add Severe Thunderstorm Watch information SHORT TERM...Tonight through Tuesday night...Convection has begun, and so far is mostly over Wallowa County. The storm cells that have developed so far have been weak to moderate. However they are showing signs of increasing. An upper trough with a cold front is currently moving across the forecast area and is interacting with the warmer, more unstable air to the east to enhance lift and thunderstorm development. Eastern areas are still quite unstable with MUCAPE values mostly 1000-2000 J/kg, LI's as low as -5 degrees C. Additionally, precipitable Water values are as high as 1.25 inches, increasing shear to 35-40 kts, and sufficient lift in the hail growth layer to produce hail, which may be large with severe storms. The NBM 4.1 is showing a maximum probability of thunderstorms from 40-50 percent over eastern and southeast areas of the CWA, however, this percentage seems rather low, just as it was during the past couple of days. SPC continues to have a MARGINAL to SLIGHT risk of severe thunderstorms from the Blue Mountains and the Ochoco-John Day Highlands eastward. In addition, a Severe Thunderstorm Watch has been issued, and is in effect until 04Z (9 PM PDT) for Grant, Union, and Wallowa Counties. The eastern areas of these counties will have the best chance of a severe thunderstorm developing this evening. There is also a risk of general thunderstorms that covers areas from central OR north to across the Lower Columbia Basin and the Blue Mountain Foothills. The latest HREF Paintball tool is consistent with both the NBM 4.1 thunderstorm probabilities, SPC's placement of the greatest threat of thunderstorms (i.e general, MARGINAL and SLIGHT), and the Severe Thunderstorm Watch area. As for timing, the best chance for the strongest and most numerous storms look to be from 23-04Z (or from 4-9 PM PDT) this afternoon and evening. The second main concern during the near short term will be windy conditions developing, and they have already developed across the western areas of the CWA. During the last hour KELN reported a peak wind gust of 42 mph, which is just under advisory criteria. Winds will need to be monitored for the possible need of a Wind Advisory. However, advisory speeds may just be nudged, and not likely to persist for long, if reached. The NBM 4.1 does not show sustained winds or wind gusts to reach advisory criteria, but they will be close. The strongest winds will be in the eastern Columbia River Gorge and the Kittitas Valley, and over isolated locations, such as ridge tops in the lower elevations. Windy conditions are expected to mainly be from the Blue Mountain Foothills and north central OR northward. Areas to the south will see mainly just locally breezy winds. The elevated winds will persist tonight through Monday evening, and then they will become mostly light. Temperatures today are so far mostly about 6-12 degrees cooler than yesterday (Saturday), but there is still a few more hours of solar heating this afternoon. High temperatures this afternoon are expected to be in the mid 70s to mid 80s across the lower elevations, and mid 60s to mid 70s in the mountains. Temperature decreases from Saturday will be mostly in western areas of the forecast area. This is where the upper trough and cold front have already moved in, and is also in areas where the best low level mixing is due to increased winds. Lows tonight are expected to be 10-15 degrees cooler than last night (Saturday night). However, they may be held warmer over areas with clouds due to thunderstorm activity, which will be mostly over the eastern areas of the CWA. On Monday, temperatures will be another 5-10 degrees cooler than today, especially in northern areas where the cooler marine air from the west has the best chances of filtering eastward through the Cascade gaps and the eastern Columbia River Gorge. It will be a rather benign day, except for possible remnant isolated showers and thunderstorms early in the morning over far eastern Wallowa County. Also, there may be possible light rain showers over the central WA Cascade and east slopes. Afternoon high temperatures on Monday will be mostly in the mid 60s to mid 70s lower elevations and mid 50s to mid 60s mountains. Monday night's low temperatures will be the coolest during the short term period. Expected lows Tuesday morning will be in the 40s lower elevations, and mostly in the 30s mountains. On Tuesday, conditions will become even more dry and stable, with high temperatures increasing by a few degrees than Monday, with more of a westerly flow at the base of an upper trough. This upper trough is not expected to move much during the rest of the short term forecast period, and there will be very little moisture with it. As such the CWA will be dry in all areas. High temperatures will be in the 70s in the lower elevations, and mostly in the 60s mountains. Central OR will have highs mostly in the 60s to lower 70s. Winds on Tuesday will be light in most areas in the early morning, except for locally breezy winds from the Blue Mountain Foothills and north central OR northward. Winds will then increase in the afternoon in the eastern Columbia River Gorge and the Kittitas Valley as westerly pressure gradients are expected to increase a bit. Winds will then become light in all areas by late Tuesday evening. 88 LONG TERM...Wednesday through Sunday...Models in pretty good agreement Wednesday and Thursday, but begin to diverge significantly thereafter. This is reflected nicely in the variance seen in the EOFs. There is moderate (40-50%) confidence in the overall pattern remaining troughy through the period as depicted by the ensemble models. However, there are significant differences in the deterministic models over the weekend which will impact how widespread the afternoon/evening showers and thunderstorms become over our CWA. The ECMWF shows a similar pattern we saw a week or so ago where a cutoff low undercuts a ridge. This time the upper level ridge begins a little farther west but moves over BC/Alberta by Sunday. The associated low swings into Oregon by Sunday. The GFS keeps the main low over northern CA/NV, but swings down a secondary low from northern ID into eastern OR by Saturday. Despite these differences, the pattern should remain troughy over the area through the extended with the best chance of showers/thunderstorms remaining over the mountains. Daytime highs will be near to above normal through the period as the aforementioned upper level ridge remains the dominant feature. Earle/81 && .PRELIMINARY POINT TEMPS/POPS... PDT 78 47 67 41 / 20 20 0 0 ALW 82 50 71 46 / 20 20 0 0 PSC 86 52 75 47 / 20 10 0 0 YKM 85 45 71 42 / 20 10 0 0 HRI 85 49 72 45 / 20 10 0 0 ELN 73 47 66 44 / 20 10 0 0 RDM 77 39 65 35 / 10 10 0 0 LGD 84 45 65 39 / 50 40 0 0 GCD 79 42 65 38 / 50 30 0 0 DLS 76 49 67 45 / 10 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...88 LONG TERM....81 AVIATION...74
Special Weather Statement
National Weather Service Pendleton OR
1253 PM PDT Sun May 21 2023
ORZ050-212030-
Wallowa County OR-
1253 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of east central Wallowa
County through 130 PM PDT...
At 1252 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Wallowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4555 11652 4551 11656 4546 11656 4544 11659
4532 11668 4553 11682 4569 11654 4565 11649
4560 11646
TIME...MOT...LOC 1952Z 250DEG 18KT 4543 11662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MWSpecial Weather Statement
National Weather Service Pendleton OR
405 PM PDT Sun May 21 2023
ORZ050-503-212330-
Southern Blue Mountains of Oregon OR-Wallowa County OR-
405 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern Union
County through 430 PM PDT...
At 405 PM PDT, Doppler radar was tracking a strong thunderstorm near
North Powder, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Union and Telocaset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northeastern Oregon.
&&
LAT...LON 4501 11778 4507 11787 4499 11797 4500 11803
4505 11811 4502 11818 4526 11811 4523 11793
4521 11791 4521 11787 4516 11758
TIME...MOT...LOC 2305Z 211DEG 12KT 4499 11805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BLThe Pendleton radar (KPDT), 103 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 hail. Local standard time, as filed.
Via a public report, hail up to 0.75 inches fell in North Powder at 1611 PDT.
Via public reports about 22 miles E of Union, hail up to 1.5 inches was reported at 1823 PDT, and 1 inch hail stones one ridge to the east were reported at 1826 PDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104754, 1104755.